North Carolina, 2021Tornadoes in North Carolina, June 2, 2021
June 2, 2021 · NWS ILM · 2 events in 2 counties and zones
A warm front produced thunderstorms that developed a couple tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front produced thunderstorms that developed a couple tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 2, 2:49 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 2, 2:49 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
349 PM EDT Wed Jun 2 2021
.SYNOPSIS...
A large area of high pressure will import copious moisture into
the Carolinas over the next several days bringing some much
needed rainfall. Rain chances linger but lessen over the weekend
as temperatures rise slightly; this pattern lasting into early
next week.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Deep moist southerly flow around strong offshore high pressure will
keep the weather unsettled through Thursday night. Scattered showers
with isolated thunderstorms across inland areas will continue until
around sunset. Focus overnight will shift back to southeast NC as
axis of greatest moisture shifts eastward. Tomorrow will be a repeat
of scattered showers early before axis of moderate rainfall shifts
inland Thursday afternoon.
As an upper trough approaches the area late Thursday, 0-6km shear
strengthens around the I-95 corridor as the day progresses.
Therefore if any storms get deep enough to tap into the stronger
shear, which is a low chance, could see an isolated strong storm or
two develop and far inland counties are in a marginal risk for
severe weather. Cloud cover is forecasted to be abundant enough to
inhibit deep convection. A weakening front approaches from the west
Thursday night with scattered to numerous showers, and isolated
thunderstorms, expected to move from west to east late Thursday
night into Friday morning.
Total forecasted rainfall is around 0.75-1.5" through Thursday
night. Given nature of expected shower coverage, some spots
could receive a bit more while others could receive much less.
Humidity remains elevated as dewpoints hover around 70 degrees
through, at least, Thursday night. Low temps tonight and
Thursday night around 70, with highs Thursday in the low 80s.
Like today, temperatures will fluctuate quite a bit Thursday
depending on cloud breaks and where rain cools the area.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Precipitable water values around 1.75" Friday though down from the
day before still represent the 90th percentile with respect to
climatology. Rain chances will remain in the likely category area-
wide. There may be a late day decline along the coast as the marine
layer marches inland but a veered flow aloft compared to days
previous will make this a slower process; will show this trend but
to a lesser degree than what was possible on a day like
today/Wednesday. Daytime highs will be close to normal because its
very hard to maintain overcast skies this time of year and we always
end up with enough insolation even between fairly widespread
showers. Based upon this assumption a small but non-zero severe
weather threat will develop late Friday afternoon as some mid level
dry air advects in coincident with some very weak PVA and even
some moderate 0-1km SRH.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The main mid level trough axis swings through Saturday with just
weak training impulses that call for low end chance POPs area-wide
while an increase in insolation favors temperatures a few degrees
above climatology. The GFS may call for re-evaluation in its
depiction of a NW flow event-but it also looks like it suffers from
convective feedback. Similar highs slated for Sunday and with a
narrow ridge axis building overhead our 20-ish POPs appear just
fine. Monday through Wednesday the mid level ridge will poke up ahead
of the system opening up out of TX/OK. The pattern will become
pretty non-progressive and locally we should see a continuation of
warm weather with isolated to perhaps scattered mainly diurnal
thunderstorms i.e. early June weather.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Most of the convection this afternoon will be inland. A crack of
thunder is possible. Tonight, the HRRR has been consistent with
convection refiring after midnight, affecting mainly the coastal
terminals. Showers and storms are expected on Thursday, nearly
any time of the day.
Extended Outlook...Flight category restrictions are possible in
scattered showers and thunderstorms tonight and Thursday, and
from possible ground fog Thursday morning. Rain chances continue
through the end of the week.
&&
.MARINE...
Through Thursday Night...With strong high pressure offshore, deep
southerly flow continues through Thursday night with scattered
showers and isolated thunderstorms throughout the forecast period.
Best chances for rain over coastal waters will likely be in the
overnight to early morning hours. Winds out of the south 10-15 kts
tonight and Thursday, with slight increase in speeds Thursday night
as a weak front approaches. 3-4 ft seas tonight will slowly increase
to 4-5 ft by Thursday night as SE wind wave builds.
FRIDAY THROUGH MONDAY...West atlantic high pressure sprawling on
Friday bringing pretty typical SW flow locally. And while it doesn't
move much Friday night into Saturday a moderate mid level trough
passing by to our north will lower pressures over land, weakening
the gradient over the waters allowing for an easing trend in both
wind and seas. With a little SE swell lingering due to the
aforementioned large oceanic high waves will only fall into the 2-3
ft range (in the absence of the swell with such paltry wind fields
we'd be looking at 2 ft or less).
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...VAO
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
MARINE...ILM
Hazardous weather outlook, Jun 2, 2:47 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
347 PM EDT Wed Jun 2 2021
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
032000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
347 PM EDT Wed Jun 2 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered showers and isolated thunderstorms expected Thursday and
Friday. Marginal risk of severe weather Thursday across inland
counties as some storms may become strong. On Friday, possibility of
strong storms in the afternoon shifts towards eastern parts of the
forecast area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ108-032000-
Coastal New Hanover-
347 PM EDT Wed Jun 2 2021
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Moderate rip current risk possible Thursday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-SCZ054-056-032000-
Coastal Pender-Coastal Horry-Coastal Georgetown-
347 PM EDT Wed Jun 2 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Moderate rip current risk possible Thursday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-NCZ110-032000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Coastal Brunswick-
347 PM EDT Wed Jun 2 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters
and southeast North Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 2:35 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wilmington NC
335 PM EDT Wed Jun 2 2021
SCZ033-059-022000-
Marion SC-Northern Horry SC-
335 PM EDT Wed Jun 2 2021
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN HORRY AND EAST CENTRAL
MARION COUNTIES UNTIL 400 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Galivants Ferry, or 11 miles southeast of Mullins, moving northeast
at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Galivants Ferry, Green Sea, Aynor and Nichols.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3412 7886 3396 7911 3396 7916 3406 7930
3425 7913 3428 7909 3429 7909
TIME...MOT...LOC 1934Z 224DEG 14KT 3406 7917
MBBSpecial weather statement, Jun 2, 3:59 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
459 PM EDT Wed Jun 2 2021
NCZ087-096-099-022130-
Robeson NC-Columbus NC-Bladen NC-
459 PM EDT Wed Jun 2 2021
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON...SOUTHWESTERN
BLADEN AND NORTHWESTERN COLUMBUS COUNTIES UNTIL 530 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or 14 miles west of Whiteville, moving northeast at 20
mph.
Winds in excess of 40 mph will be possible with this storm. Funnel
cloud sightings are possible as well.
Locations impacted include...
Chadbourn, Bladenboro, Fair Bluff, Boardman, Butters, Evergreen and
Cerro Gordo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3424 7891 3435 7908 3462 7889 3445 7864
TIME...MOT...LOC 2059Z 219DEG 16KT 3436 7894
MBB
Tornado, Columbus
- When
- June 2, 4:22 PM EST to 4:30 PM EST
- Where
- Columbus County, 2.82 mi SE of Evergreen to 3.28 mi ESE of Evergreen
- Rating
- EF0
- Path length
- 0.7 mi
- Path width
- 35 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.393, -78.863
The tornado formed close to Old Highway 74 just east of Evergreen|where it damaged a metal hog structure. The tornado then moved|northeast where it snapped one small tree and damaged a corn|field. It then lifted before touching down again near another hog|farm where more appreciable damage was observed. One structure in|this complex observed roof collapse and other damage. Two hogs|also perished in this vicinity. The other hog structures in the|complex had a few metal roof panels pulled off. Minor tree damage|occurred just northeast of the hog farm before the tornado lifted|near Silver Spoon Road.
Tornado, Bladen
- When
- June 2, 8:04 PM EST to 8:05 PM EST
- Where
- Bladen County, 1.37 mi S of Abbottsburg to 1.15 mi S of Abbottsburg
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.500, -78.733
A tornado briefly touched down just west of Twisted Hickory Rd, |where it caused scattered tree damage. The area it touched down was |inaccessible with mainly snapped branches noticed just south of |Grimsley Farm Rd.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 2, 20212 deaths · 1 event
- Flash Flood in Kentucky, June 2, 2021$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 2 to 3, 2021$35,000 · 1 in hail · 6 events
- Tornado in North Carolina, June 2, 2021EF1 · 1 event
- Flash Flood and Damaging Wind in Tennessee, June 2, 2021$15,000 · 50 kt wind · 3 events
- Damaging Wind in West Virginia, June 2, 2021$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Texas, June 2, 2021$4,000 · 1.25 in hail · 5 events
- Excessive Heat in California, June 2 to 4, 20214 events
- Excessive Heat in California, June 2 to 5, 20214 events
- Excessive Heat in Nevada, June 2 to 5, 20214 events
- Hail and Damaging Wind in Tennessee, June 2, 2021$2,000 · 1.25 in hail · 4 events
- Damaging Winds in Alabama, June 2, 2021$900 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967598, 967599.